Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 234, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 30, 2006, 2:42 PM EDT for Grayson County, Virginia. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2006, 2:42 PM EDT (18:42 UTC)
- Expired
- Aug 30, 2006, 4:00 PM EDT
- In force
- 78 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Grayson County, VA
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:26 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 30, 2:26 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT WED AUG 30 2006
.SHORT TERM /REST OF TODAY/...
FCST PRODUCTS AND GRIDS UPDATED FOR NEW SEVERE TSTM WATCH WHICH IS
IN EFFECT THROUGH 10 PM IN NORTHWEST NC.
&&
.PREV DISCUSSION...
(ISSUED 128 PM EDT WED AUG 30 2006)
AVIATION...
SHOWERS/TSTMS WILL BE INCREASING THIS AFTN ESP ACROSS THE SOUTH
ALONG AND NEAR FRNTL BNDRY NEAR THE NC/VA BORDER. AS THE FRONT
SINKS SOUTH THIS EVENING...MORE STABLE LOW LVL AIR WILL MOVE IN
CREATING AN INVERSION AND LOW CIGS AND AREAS OF LIGHT TO MODERATE
RAIN. CIGS AND VSBYS WILL BE SLOW TO RECOVER TMRW MORNING AS
ADDITONAL MOISTR SURGES INTO THE AREA FROM THE SOUTH OVER THE FRONT.
PREV DISCUSSION...
(ISSUED 1118 AM EDT WED AUG 30 2006)
SHORT TERM /REST OF TODAY/...
NO SIGNIFICANT CHGS TO CRNT FCST OTHER THAN TO ADJUST FOR CRNT
CONDITIONS. RELATIVELY HIGH CHCS OF RAIN TODAY CWA-WIDE AS
SHORTWAVE MOVES UP INTO THE SOUTHERN APPS. STILL LOOKS LIKE THE
BEST CHC OF AFTN CONVECTION WILL BE DOWN ARND SOUTHSIDE VA AND NW
NC WHERE SUN HAS BROKEN OUT AND IS HEATING THINGS UP NEAR WHERE
THE FRONT IS STALLED.
PREV DISCUSSION...
(ISSUED 624 AM EDT WED AUG 30 2006)
AVIATION...
VFR TO MVFR CONDITIONS EXPECTED THRU MID MORNING WITH SCT IFR TO
LIFR CONDITIONS IN FOG/LOW CLOUDS AND ISOLATED SHRA AT LWB/BLF.
WEAK FRONT DROPS IN FROM THE NORTH THIS AFTERNOON ALLOWING FOR
ADDITIONAL SHRA/TSRA WITH MIX OF VFR TO MVFR IN SCATTERED RAINFALL
AND LOWER CEILINGS. SHRA SHOULD BECOME MORE WIDESPREAD BY THIS
EVENING WITH PREVAILING MVFR/IFR LIKELY ESPCLY EASTERN SITES WHERE
MOST EXTENSIVE LOW CONDITIONS WILL EXIST. POSSIBLE IFR IN RAIN
LATER TONIGHT GIVEN LOW LEVEL E/NE FLOW AND PLENTY OF LOW CLOUDS
BANKED UP AGAINST THE RIDGES.
PREV DISCUSSION...
(ISSUED 310 AM EDT WED AUG 30 2006)
SHORT TERM /TODAY THROUGH THURSDAY/...
MAIN CONCERN WITH HEAVY RAIN POTENTIAL FROM LATER THIS AFTERNOON
INTO THU AS WEAK COLD FRONT SLIDES SOUTH AND STALLS ACROSS NC BY
THIS EVENING. WEAK S/W ENERGY RIDING UP DEEP MOISTURE PLUME OFF
VAPOR LOOP LOOKS TO COMBO WITH UPPER DIFFLUENCE AHEAD OF 5H CUTOFF
TO POSSIBLY PRODUCE AN AXIS OF HEAVIER SHRA/TSRA ESPCLY SOUTH TODAY
THEN ALONG/EAST OF THE BLUE RIDGE OVERNIGHT INTO THU. APPEARS
WITH FRONT SLOW TO DROP SOUTH WILL SEE ENOUGH INSTABILITY TO SUPPORT
BANDS OF CONVECTION LATER THIS AFTERNOON WITH DEEP SW FLOW ALOFT
AIDING TRAINING POTENTIAL. HIGH PWATS AND INCREASINGLY TROPICAL
NATURE ALSO LIKELY TO AID PRECIP EFFICIENCY ESPCLY SOUTHERN ZONES
WHERE BEST THETA-E WILL RESIDE. POSSIBILITY OF OLD OUTFLOW CAUSING
BAND OF HEAVIER TSRA TO FORM FARTHER SOUTH OF CONCERN IN CUTTING OFF
PRECIP INFLOW AND WILL HAVE TO WATCH. OTRW GIVEN HIGH FFG LOOKS LIKE
MORE OF A FLASH FLOOD PROBLEM EARLY ON AS WILL TAKE A LOT OF RAIN TO
PRODUCE WIDESPREAD FLOODING. THUS WILL ISSUE FLOOD WATCH FOR MOST
SPOTS ALONG/EAST OF THE BLUE RIDGE THIS EVENING. WILL INIT WITH
CHANCY POPS THIS MORNING AND THEN INCREASE TO LIKELYS/LOW END CAT
SOUTHERN TIER BY EVENING AS NEXT WAVE APPROACHES. TEMPS TRICKY
PENDING ONSET OF EASTERLY FLOW THIS AFTERNOON AND HOW MUCH
INSOLATION OCCURS. FOR NOW WILL RUN WITH SLIGHTLY WARMER MOS GIVEN
SLOWER FROPA AND A WARM START.
HEAVIEST RAIN LOOKS TO DEVELOP THIS EVENING AND THEN CONTINUE THRU
THU AS RIGHT REAR OF UPPER JET SLIDES ACROSS WITH OVERRUNNING IN
PLACE. BEST CONVERGENCE/ISENT LIFT PROGGED OVER THE EAST AIDED BY
ONSHORE FLOW AND OROGRAPHICS FARTHER WEST. SQUEEZE PLAY LIKELY TO
ENHANCE SOME AS WELL DURING THU AS DEEPER SELY MOISTURE TRANSPORT
DEVELOPS IN ADVANCE OF ERNESTO AND AHEAD OF 5H CUTOFF TO THE WEST.
EXPECT A GOOD 1 TO 2 INCHES MOST EASTERN SPOTS WITH ISOLATED 3-5 INCHES
POSSIBLE BY THU EVENING ALONG THE RIDGES ESPCLY IF ELEVATED CONVECTION
MIXES IN. THUS PLAN TO HAVE LIKELY POPS WEST AND MAINLY
CATEGORICAL OUT EAST WITH FFA CONTINUING. TEMPS SHOULD FINALLY
WORK INTO THE COOLER 60S BEHIND THE LOW LEVEL BOUNDARY OVERNIGHT
WITH HIGHS MAINLY 60S NORTH THU TO 70-75 SOUTH UNDER CLOUDS/SHRA
IN ONSHORE FLOW.
LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
BEST UVV ALONG THE FRONT SHOULD BE LIFTING OUT THU NIGHT AS
ERNESTO WORKS NORTH IN THE VICINITY OF THE CAROLINAS BY EARLY FRI
PER TPC TRACK. LATEST MODELS HOWEVER LEANING A BIT FARTHER EAST WITH
THE GFS FASTER WHILE THE CANADIAN/ECMWF SHOW SLOWING AND A LEFT HAND
TURN THRU VA AS SYSTEM GETS CAPTURED BY UPPER LOW. MORE PROGRESSIVE
SCENARIO WOULD TEND TO TAKE MAJORITY OF ADDED HVY RAIN WELL EAST
WITH MOST UPSLOPE OVER THE NE ZONES. MORE INLAND TRACK COULD MEAN
A PROLONGED PERIOD OF HEAVY RAIN WITH DEFORMATION ZONE AXIS BETWEEN
ERNESTO AND THE 5H LOW. FOR NOW WILL KEEP WATCH GOING THRU THE DAY
ON FRIDAY WITH HIGH POPS CONTINUING AND CANCEL/EXTEND FFA LATER IF
NEEDED.
ERNESTO SHOULD LIFT NORTH ON SAT ALLOWING BRIEF DRYING ALOFT OVER
THE WEEKEND BEFORE SOMEWHAT DEEPER S/SW FLOW RE-DEVELOPS AHEAD OF
NEXT UPSTREAM TROF. THIS SHOULD SPELL MAINLY DIURNAL POPS INTO
NEXT WEEK SO WONT MAKE MANY CHANGES AT THIS POINT. TEMPS MAINLY AT
OR JUST BELOW NORMAL THRU THE PERIOD BUT STILL MUGGY GIVEN
LEFTOVER TROPICAL RH AROUND.
AVIATION...
FRONTAL BOUNDARY DRAPED ACROSS THE CENTRAL APPS WILL SINK SLOWLY
SOUTH TO THE NC/VA BORDER TODAY...WITH RIPPLES OF LOW PRESSURES
RIDING EAST ALONG IT. VFR TO MVFR CONDITIONS EXPECTED WITH SCT IFR
TO LIFR CONDITIONS IN CONVECTION AND FOG. DENSE VALLEY FOG IS
POSSIBLE THIS MORNING ESPECIALLY WHERE HEAVY RAINS FELL TUESDAY.
FIRST ROUND OF CONVECTION WILL EXIT SOUTHEAST PORTION DURING THE
NEXT COUPLE OF HOURS. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EVENING. LOW LEVEL MOISTURE WILL BANK UP
AGAIN THE EASTERN SLOPES TONIGHT WITH LOW CLOUDS AND FOG. MOUNTAIN
OBSCURATIONS ARE POSSIBLE TODAY AND TONIGHT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ016-017-022>024-032>035-043>047-058-
059 FROM 6 PM WEDNESDAY TO 4 PM FRIDAY.
NC...FLASH FLOOD WATCH FOR NCZ003>006-019-020 FROM 6 PM WEDNESDAY
TO 4 PM FRIDAY.
WV...NONE.
&&
JSHazardous weather outlook, Aug 30, 4:17 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 417 AM EDT WED AUG 30 2006 NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059- 310830- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 417 AM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN WILL DEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. RAINFALL TOTALS OF 1 TO 3 INCHES COULD RESULT IN FLASH FLOODING OF CREEKS AND SMALLER STREAMS. A FLOOD WATCH IS IN EFFECT THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FLOOD WATCH WILL CONTINUE THROUGH LATE FRIDAY AS MOISTURE ASSOCIATED WITH ERNESTO MOVES INLAND AND BRINGS THE POTENTIAL FOR ADDITIONAL HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT INTO LATE WEEK. IN ADDITION RAINFALL REPORTS ARE REQUESTED. NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>045-310830- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CRAIG-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 417 AM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY DOWNPOURS WILL DEVELOP THIS AFTERNOON AND CONTINUE AT TIMES OVERNIGHT. RAINFALL TOTALS OF UP TO 2 INCHES COULD OCCUR WHERE HEAVIER DOWNPOURS DO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL HEAVY RAIN WILL BE POSSIBLE INTO LATE WEEK AS ERNESTO MOVES SLOWLY NORTH ACROSS PARTS OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER RAINFALL REPORTS ARE REQUESTED.
In the hours before
Special weather statement, Aug 30, 2:13 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 213 PM EDT WED AUG 30 2006 NCZ001-002-018-VAZ015-301911- ALLEGHANY NC-ASHE-GRAYSON-WATAUGA- 213 PM EDT WED AUG 30 2006 THUNDERSTORMS WITH HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING... AND GUSTY WINDS...WILL AFFECT THE HIGH COUNTRY THROUGH 315 PM. LOCATIONS FROM BOONE TO JEFFERSON WILL SEE THE HEAVIEST RAINS. ONE HOUR RAINFALL RATES AS HIGH AS 3 INCHES AN HOUR WILL LEAD TO EXTENSIVE PONDING OF WATER ON THE HIGHWAYS...ESPECIALLY ALONG HIGHWAY 421. IF OUTDOORS...SEEK SHELTER INSIDE...AND STAY AWAY FROM WINDOW.S 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:18 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 29 more | 61 hr |
| Aug 30, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 55 min |
| Aug 30, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 59 min |
| Aug 30, 2:30 PM EDT | Flash Flood Warning | RNK | Ashe | 3 hr |
| Aug 30, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 58 min |
| Aug 30, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 66 min |
| Aug 30, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 44 min |
| Aug 30, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.